Results 1 to 4 of 4

Thread: Bowel Problems & Getting Off Sennakot.

  1. #1

    Bowel Problems & Getting Off Sennakot.

    There's two parts to this post as not only am I having bowel problems and need some advice, but I'm also looking for the best way to get myself off taking senna.

    Currently my bowels are *very* sluggish. I have a District Nurse (DN) come in every other morning to perform my bowel program which begins with them giving me a bisacodyl based solution rectally. After 45 minutes they return and begin digital stimulation. It's taking at least 20 minutes of constant stimulation before anything comes down into my rectum which is always empty to start. After that it takes a further 30-40 minutes of stim to fully empty what is coming down (I always start off firm, then get softer until quite runny before being 'empty'). A similar thing happened about 4 years ago and we doubled the bisacodyl dose, so I am currently using a 20mg dose, rather than 10mg. I am thinking my bowel is no longer responding to bisacodyl as the sensations I would get whilst it was working are no longer present. Could this be the case, and if so what can I use instead? Things such as Enemeez are not available in the UK. My DN team is out of ideas and they are complaining it is taking too long when they have other patients to visit.

    As a side note, no change has taken place with my diet which I consider high fibre and health. I eat mostly fish, lean meats, whole grain breads, whole grain rice, salads, vegetables, pulses/beans, natural nuts and fruits. I also drink plenty of water and take fibogel once or twice a day.

    My second concern is senna. Since my injury in 1990 I have used 25ml of senna granules the night before each bowel program. This is a huge dosage and equivalent to taking 10 senna tablets. My plan was to decrease the senna gradually by reducing my dose by 5ml every six weeks or so, however I was just getting constipated and more sluggish. After taking such a high dose for the best part of 14 years, is there any hope of my getting off the stuff?

    I hope someone can give me some ideas on how to proceed and many thanks in advance for any advice you can share for my goal of a better, healthier bowel program.


    Andy.

    --
    C5/6 Tetraplegic, injured since 1990.

  2. #2
    Ooops - hit the wrong button!

  3. #3
    Senna and bisacodyl (moreso) are called irritant laxatives. A physician colleague of mine who is paraplegic says that if you tasted a bisacodyl suppository it would taste extremely hot. This irritation can fry nerve endings in the bowel and the rectum and you can have a diminished response over time. He recommends that people try osmotic laxatives from above instead of irritants (osmotic agents are like sorbitol, mannitol, milk of magnesia and lactulose). This will cause liqauid to collect in the gut and promote emptying. It might be worth a try to switch to Enemeez and see if they work better for you.

    Another option to consider are surgical solutions like a Malone procedure or a colostomy. In the Malone procedure the appendix is diverted to the abdominal wall forming a small stoma that you can threead a catheter through and give an "anterograde" enema. This causes the bowel to empty from above. Bowel care only needs to be done every two days or so, is reasonably speedy and leaves you continent otherwise.

    Colostomy sounds extreme but a number of my patients swear by them. It moves the plumbing up to the front, reduces the burden on caregivers and eliminates accidents.

    Good luck with your struggles.

    RAB

  4. #4
    Hi RAB and thanks for your reply.

    It's interesting you mention sorbitol and mannitol. These are both sugar alcohols which are used as a sweetener in sugar-free candy and foods. They basically pass through the system and are not absorbed by the body, hence no calories, but they have a laxative effect. Anyway, to get back on track, I never knew the substances were marketted as a laxative. I have tried lactulose, however this just made my stool very liquid.

    I don't think suddenly stopping the senna and using another product would be wise after 14 years of use. I feel it would be better to decrease the amount slowly, whilst gradually introducing something less harsh. Would you agree?

    I think you are correct though, the bowel does respond less to bisacodyl over time which I think is my main problem. I don't want to increase the amount again as I already use a 20mg dose. I need to find something new, yet effective. Unfortunately Enemeez is not available in this country - can you think of anything else which may work? My DN is wanting to try a phosphate enema - to me this sounds drastic and aren't they quite harsh?!

    As for surgery, well that's basically a last resort kind of thing for me - even if it would help. It took me long enough to let them put in a supra-pubic cath, and I still hate the sight of the thing hanging out my stomach.


    Andy.

    --
    C5/6 Tetraplegic, injured since 1990.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •